Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 4:25 PM CDT for Aurora County, Brule County, Charles Mix County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 4:25 PM CDT (21:25 UTC)
- Expired
- Jun 13, 2017, 5:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 186 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:45 PM CDT | HAIL 1.25 | 12 Sse Kimball, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -220 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WUUS53 KFSD 132125
SVRFSD
SDC003-015-023-132200-
/O.NEW.KFSD.SV.W.0050.170613T2125Z-170613T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
425 PM CDT TUE JUN 13 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
West central Aurora County in south central South Dakota...
Northwestern Charles Mix County in south central South Dakota...
Eastern Brule County in south central South Dakota...
* Until 500 PM CDT
* At 425 PM CDT, a severe thunderstorm was located 11 miles northwest
of Platte, or 19 miles south of Kimball, moving north at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Grass Ranch Colony around 450 PM CDT.
Kimball around 455 PM CDT.
White Lake around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
South Dakota.
LAT...LON 4386 9916 4384 9884 4375 9861 4335 9898
4340 9914 4342 9915 4344 9917 4344 9919
TIME...MOT...LOC 2125Z 202DEG 33KT 4347 9904
HAIL...2.00IN
WIND...60MPH
$$
Dux3 follow-up statements
668
WWUS53 KFSD 132133
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
433 PM CDT TUE JUN 13 2017
SDC003-015-023-132200-
/O.CON.KFSD.SV.W.0050.000000T0000Z-170613T2200Z/
Aurora SD-Charles Mix SD-Brule SD-
433 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WEST CENTRAL AURORA...NORTH CENTRAL CHARLES MIX AND EASTERN BRULE
COUNTIES...
At 433 PM CDT, a severe thunderstorm was located 10 miles southwest
of Grass Ranch Colony, or 15 miles south of Kimball, moving northeast
at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Grass Ranch Colony around 445 PM CDT.
Kimball around 455 PM CDT.
White Lake around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
South Dakota.
LAT...LON 4386 9916 4384 9884 4375 9861 4341 9893
4352 9918
TIME...MOT...LOC 2133Z 203DEG 39KT 4352 9899
HAIL...2.00IN
WIND...60MPH
$$
Dux264
WWUS53 KFSD 132144
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
444 PM CDT TUE JUN 13 2017
SDC023-132154-
/O.CAN.KFSD.SV.W.0050.000000T0000Z-170613T2200Z/
Charles Mix SD-
444 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHARLES MIX
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
South Dakota.
LAT...LON 4385 9907 4384 9884 4375 9861 4351 9884
4357 9906
TIME...MOT...LOC 2144Z 203DEG 33KT 4360 9892
$$
SDC003-015-132200-
/O.CON.KFSD.SV.W.0050.000000T0000Z-170613T2200Z/
Aurora SD-Brule SD-
444 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WEST CENTRAL AURORA AND EASTERN BRULE COUNTIES...
At 444 PM CDT, a severe thunderstorm was located near Grass Ranch
Colony, or 10 miles south of Kimball, moving northeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Grass Ranch Colony around 450 PM CDT.
Kimball and White Lake around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
South Dakota.
LAT...LON 4385 9907 4384 9884 4375 9861 4351 9884
4357 9906
TIME...MOT...LOC 2144Z 203DEG 33KT 4360 9892
HAIL...2.00IN
WIND...60MPH
$$
Dux445
WWUS53 KFSD 132158
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
458 PM CDT TUE JUN 13 2017
SDC003-015-132207-
/O.EXP.KFSD.SV.W.0050.000000T0000Z-170613T2200Z/
Aurora SD-Brule SD-
458 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AURORA AND
EASTERN BRULE COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for south central
South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
Remember, a Tornado Warning still remains in effect for western
Aurora and eastern Brule counties until 530 pm cdt.
LAT...LON 4385 9907 4384 9884 4375 9861 4351 9884
4357 9906
TIME...MOT...LOC 2157Z 203DEG 32KT 4368 9885
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 13, 3:04 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 304 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 303 PM CDT Tue Jun 13 2017 Current analysis shows a surface low centered over central Nebraska, with a trough axis/subtle cold front extending northward into central SD. A warm front is attendant to the surface trough positioned north of our forecast area where winds turn to the east/southeast, compared with south to southeast in our area. Aloft, water vapor imagery clearly shows two vorticity maxima, one located with the parent upper low in southwest MT, with a secondary maximum developing right now in southeast WY. The southeast WY vort max will rotate northeastward into central and southeast SD by 03Z this evening, then becomes rather sheared off as it lifts northeastward in southwest MN between 03Z and 06Z. However another short wave moves into zones just south of our forecast area after midnight tonight. Speed shear is strong with this short wave, averaging 40 knots really across the entire forecast area through the overnight hours. However, directional shear is rather weak. Therefore thoughts are that discrete cells may develop along the wind shift and ahead of the drier air in our western zones, from Huron and Mitchell westward late this afternoon, then morph into a line of convection as it moves eastward along and east of the James River valley. ML CAPES are extremely high denoting high instability, in the range of 2000 to 4000 J/kg this evening, before decreasing between 03Z and 06Z. Therefore golfball to isolated baseball sized hail is possible in our western zones during the early evening, with the threat transitioning to 60 to 70 mph winds between the I 29 corridor and the James River with quarter to walnut sized hail during the mid evening hours. As it moves eastward into southwest MN after mid evening and overnight, the primary threat is still the 60 to 70 mph wind potential. Further south in extreme northeast Nebraska and northwest IA, this area will likely not receive any discrete cells whatsoever, with the secondary short wave mentioned above keeping that area rather stirred up all the way through 09Z. But likewise, the severe weather threat is most prominent in the evening hours. In fact, 0-3km bulk shear vectors bend to a west/ southwest direction in northwest IA during the mid and late evening hours suggesting a bow echo, or at the least some bow segments. This is not the case in the rest of our forecast area, as the 0-3km bulk shear vectors have a decided south to southwest tilt to them, suggesting that widespread strong wind is not likely. But the stronger rotating updrafts in northwest IA could certainly carry some 60-80mph winds in the mid and late evening, with brief possible spin up tornadoes, which may be hard to tell the difference between those and 80 mph winds at any rate. Things will quiet down after 06Z rather rapidly as the short wave currently in southwest WY exits. A surface wind shift will follow suit providing a pleasant day on Wednesday with a dry westerly flow of air and stable conditions. .LONG TERM...(Wednesday night through Tuesday) Issued at 303 PM CDT Tue Jun 13 2017 Much more tranquil pattern expected in the extended with westerly flow expected for the next several day as upper level low pressure system works towards and eventually north of the Great Lakes. This will result in dry conditions though temperatures will remain above normal with 850 hpa temps remaining in the upper teens. Surface low will track across the area Friday night creating the chance for showers and storms mainly east of the James River Valley. Limited amounts of Gulf moisture appear to work north ahead of this system, thus limiting the amount of instability. Fairly strong cold front is expected to work through the region on Saturday afternoon leading to an additional chance of thunderstorms. Cooler conditions are expected to reign Sunday through Tuesday with dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Jun 13 2017 The challenge today are strong thunderstorms. A disturbance will be moving through this evening and overnight ahead of a surface wind shift. Timing in the TAFs has been refined to a slightly later arrival of TSRA for the TAF sites to reflect a degree of capping which is in place through much of the afternoon hours. At any given time during the TSRA threat time, some storms could be severe with large hail and strong erratic winds. In addition, conditions could be IFR in periods of heavy rainfall. This is something for the aviation community to keep an eye on. Toward daybreak Wednesday and into mid morning, indications are there could be some temporary MVFR ceilings which is common after rainfall and ahead of the wind shift. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Tue Jun 13 2017 IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-141000- Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota- Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison- Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with numerous severe storms likely developing this afternoon and evening along and east of the James River. The main risks are large hail up to baseball size, and damaging winds to 70 mph. Isolated tornadoes cannot be ruled out with some of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 3 pm. IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury- Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with scattered strong to severe storms likely developing late this afternoon and evening. The main impact will be damaging winds to 70 mph, and large hail up to golf ball size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 6 pm. SDZ050-052-057-058-063-064-141000- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the area this afternoon. Isolated strong storms will be possible, producing large hail up to quarter size, and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 13, 3:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BURKE 43.18N 99.29W
06/13/2017 E1.50 INCH GREGORY SD FIRE DEPT/RESCUE
&&Local storm report, Jun 13, 3:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TORNADO 4 SE BURKE 43.14N 99.25W
06/13/2017 GREGORY SD FIRE DEPT/RESCUE
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:26 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 34 min |
| Jun 13, 3:46 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 29 min |
| Jun 13, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 34 min |
| Jun 13, 4:19 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| Jun 13, 4:27 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| Jun 13, 4:54 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 36 min |
| Jun 13, 4:54 PM CDT | Tornado Warning | FSD | Aurora, Brule | 36 min |
| Jun 13, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 32 min |
| Jun 13, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld, Sanborn | 44 min |
| Jun 13, 5:20 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 25 min |
| Jun 13, 5:35 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 25 min |
| Jun 13, 5:39 PM CDT | Tornado Warning | FSD | Aurora, Davison, Douglas | 36 min |
| Jun 13, 5:40 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 35 min |
| Jun 13, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 30 min |
| Jun 13, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas | 24 min |
| Jun 13, 5:58 PM CDT | Tornado Warning | FSD | Beadle, Jerauld, Sanborn | 32 min |
| Jun 13, 6:05 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas, Gregory | 25 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | FSD | Aurora, Davison, Sanborn | 37 min |
| Jun 13, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Sanborn | 42 min |
| Jun 13, 6:20 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas, Gregory | 25 min |
| Jun 13, 6:25 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 50 min |
| Jun 13, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 32 min |
| Jun 13, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 44 min |
| Jun 13, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 26 min |
| Jun 13, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 34 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, Lake, McCook, Miner, Sanborn and 1 more | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.